Alert archive / Montana / Wind Advisories in 2018

Wind Advisory 3, NWS Billings, MT

January 23, 2018Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 23, 2018, 1:41 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 23, 2018, 6:00 PM MST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2018, 1:41 PM MST (20:41 UTC)
In effect from
Jan 23, 2018, 6:00 PM MST
Expired
Jan 25, 2018, 9:58 AM MST
In force
40 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS75 KBYZ 232041
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
141 PM MST Tue Jan 23 2018

MTZ065-066-242045-
/O.NEW.KBYZ.WI.Y.0003.180124T0100Z-180125T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
141 PM MST Tue Jan 23 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MST
THURSDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 6 PM this evening to noon MST
Thursday. 

* TIMING...Tonight through Thursday morning. Strongest winds
  expected Wednesday morning. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high 
profile vehicles should use extra caution...particularly along 
portions of Interstate 90 from Springdale to Livingston. Very 
strong cross winds are expected in these areas.

&&

$$

http://weather.gov/Billings
7 follow-up statements
654 
WWUS75 KBYZ 240215
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
715 PM MST Tue Jan 23 2018

MTZ065-066-250215-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
715 PM MST Tue Jan 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* TIMING...Tonight through Thursday morning. Strongest winds 
  expected Wednesday morning. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston. Very
strong cross winds are expected in these areas.

&&

$$

http://weather.gov/Billings
192 
WWUS75 KBYZ 240938
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
238 AM MST Wed Jan 24 2018

MTZ065-066-250945-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
238 AM MST Wed Jan 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* TIMING...Today through Thursday morning. Strongest winds
  expected this morning. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston. Very
strong cross winds are expected in these areas.

&&

$$

http://weather.gov/Billings
985 
WWUS75 KBYZ 241548
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
848 AM MST Wed Jan 24 2018

MTZ065-066-251600-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
848 AM MST Wed Jan 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* TIMING...Today through Thursday morning. Strongest winds
  expected through early this afternoon. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Winds early this morning have been gusting to 65 mph
  across the Livingston area. Southwest wind gusts of 55 to 65 
  mph will continue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston. Very
strong cross winds are expected in these areas.

&&

$$

http://weather.gov/Billings
320 
WWUS75 KBYZ 242155
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
255 PM MST Wed Jan 24 2018

MTZ065-066-251900-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
255 PM MST Wed Jan 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* TIMING...Through Thursday morning. Strongest winds expected
  through tonight. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Winds have been gusting to around 65 mph at times this 
  afternoon across the Livingston area. Southwest wind gusts of 55
  to 65 mph will continue through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston. Very
strong cross winds are expected in these areas.

&&

$$

http://weather.gov/Billings
404 
WWUS75 KBYZ 250245
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
745 PM MST Wed Jan 24 2018

MTZ065-066-251900-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
745 PM MST Wed Jan 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* TIMING...Through Thursday morning. Strongest winds expected 
  through tonight. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Winds have been gusting in excess of 60 mph at times
  this evening across the Livingston area. Southwest wind gusts 
  of 55 to 65 mph will continue through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston. Very
strong crosswinds are expected in these areas.

&&

$$

http://weather.gov/Billings
768 
WWUS75 KBYZ 251051
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
351 AM MST Thu Jan 25 2018

MTZ065-066-251900-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
351 AM MST Thu Jan 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* TIMING...Strong winds this morning decreasing towards noon. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Winds gusted near 60 mph at times overnight. Southwest
  wind gusts of 55 to 65 mph will continue until later this
  morning. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston. Very
strong crosswinds are expected in these areas.

&&

$$

http://weather.gov/Billings
186 
WWUS75 KBYZ 251658
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
958 AM MST Thu Jan 25 2018

MTZ065-066-251800-
/O.CAN.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
958 AM MST Thu Jan 25 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Winds have decreased and strong wind gusts are no longer 
expected. However, southwest wind gusts 30 to 40 mph will be 
likely for the remainder of the day. 

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 23, 9:00 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 23, 9:00 AM MST, 4 hours 41 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
900 AM MST Tue Jan 23 2018

.UPDATE...

No changes to the going forecast this morning. Dry northwest flow
over the area with some mid and high level cloud cover passing
through. Temperatures will be in the 30s this afternoon. Expect
foothills winds to increase this afternoon into tonight, becoming
strong overnight. Chambers

&&

.SHORT TERM...valid for Tdy and Wed...

Ridging is working into the area. Some energy however, mainly over
the mountains, is slow to move out. Some chance PoPs remain over
the mountains today. The bigger concern in the short term
continues to be the winds along the foothills. As lee-side
troughing develops this afternoon, the surface pressure gradient
along the foothills is going to increase. Current progs are
approaching levels that are expected for a wind advisory. The MAV
and LAMP guidance for Livingston is also supports the stronger
winds.

The pressure gradient does not really decrease until maybe early
Thursday as the ridge starts to move out. The mixing during the
day on Wednesday will help to decrease winds a little, but
mixing decrease Wednesday evening winds maybe able to increase
again to near advisory speeds. With better downslope flow during
the day Wednesday, expect temperatures across the area to be
somewhat warmer, highs into the 40s. With the ridge dominating the
weather, expect conditions to be dry Wednesday. Reimer

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Heights fall on Thursday as a weakening trough moves through the
region. Front pushes through the area but pattern does not look
like much of a precipitation producer given the stronger dynamics
pass north of the region. Not much of an airmass change so do not
expect a dramatic frontal push but should see warmest temperatures
in the morning hours. Behind the system northwesterly flow
prevails Friday and Saturday with little moisture but could bring
shower activity to the mountains.

Pattern becomes more downslopish Sunday bringing a shot of warmer
temperatures as the flow becomes a bit more westerly. Monday a
weak ridge moves into the region bringing some isentropic lift
through the lower elevations while the mountains continue to see
moisture. Could be some precipitation across south central and
southeast Montana but models show progressive nature to this band
lifting northward through the area which will limit any impacts.
borsum

&&

.AVIATION...

VFR conditions through the region with mid to high level clouds.
Expect mountain obscurations over the Beartooths/Absarokas
tonight. Increasing WSW surface winds this evening along the
foothills and KLVM becoming strong by Wednesday morning. Expect
gusts to 50 to 55 kt late tonight through Wed. morning. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 035 022/043 028/043 022/035 018/033 019/039 026/043
    0/U 01/B    01/B    11/B    11/B    11/B    11/B
LVM 036 029/045 029/041 017/033 017/033 024/042 027/046
    0/N 11/N    04/O    32/S    21/N    22/W    21/N
HDN 035 014/042 021/041 018/036 015/033 015/036 018/040
    0/U 01/B    01/B    11/B    11/B    11/B    10/B
MLS 030 011/035 018/037 020/033 014/026 011/031 016/035
    0/U 00/B    01/B    11/B    11/B    11/B    11/B
4BQ 034 015/042 023/043 023/036 019/033 018/037 021/041
    0/U 00/B    00/B    11/B    11/B    11/B    11/B
BHK 031 014/039 020/041 021/034 013/027 009/032 016/037
    0/U 01/B    00/B    11/B    11/B    11/B    11/B
SHR 035 016/043 023/043 019/034 014/032 017/038 022/043
    0/U 00/U    01/B    32/S    11/B    10/B    10/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 23, 1:36 PM MST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
136 PM MST Tue Jan 23 2018

MTZ065-066-232145-
Livingston Area-Beartooth Foothills-
136 PM MST Tue Jan 23 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

A wind advisory has been issued for this area. Please reference the
advisory for further details.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

Nearby

Wind Advisories in Montana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.